Alert archive / Kentucky / Tornado Warnings in 1998

Tornado Warning 10, NWS Jackson, KY

April 16, 1998Pulaski County, Kentucky

NWS Jackson, KY issued this tornado warning at Apr 16, 1998, 7:00 PM EDT for Pulaski County, Kentucky. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 16, 1998, 7:00 PM EDT (23:00 UTC)
Expired
Apr 16, 1998, 8:00 PM EDT
In force
60 min
Issued by
NWS Jackson, KY
Area
Whole counties

County Pulaski County, KY

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 16, 5:30 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.0 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1998-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1998-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJKL 162300 RRA
TORJKL
KYC199-170000-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSON KY
700 PM EDT THU APR 16 1998

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* TORNADO WARNING FOR...
  PULASKI COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 800 PM EDT

* AT 655 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 25 MILES NORTHWEST OF SOMERSET... MOVING EAST AT 50 MPH.

* THE TORNADO IS EXPECTED TO BE N2EAR...
  PULASKI AT 720 PM EDT
  WALNUT GROVE AT 745 PM EDT

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR!

WHP/CEG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this tornado warning went out at Apr 16, 2:45 PM EDT, 4 hours 15 minutes earlier.

Area forecast discussion, Apr 16, 2:45 PM EDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
245 PM EDT THU APR 16 1998

HEAVILY WORKED OVER AIRMASS FROM THIS MORNING/S CONVECTION HAS NOT
BEEN ABLE TO SUSTAIN SEVERE TS BUT INSTEAD OUR PROBLEMS BECOMING MORE
OF A HYDROLOGIC NATURE. HEAVY RAINFALL HAS BEEN FALLING ACROSS THE SME
AREA THROUGH MUCH OF THE EARLY AFTERNOON. SPENES ISSUED FOR PULASKI
COUNTY GIVES 1.6 INCHES TOTAL AND RADAR ESTIMATES UP TO 2.4 INCHES FOR
3 HOURS HAVE BEEN RECIEVED. SINCE THIS AREA...AS WELL AS AREAS FURTHER
EAST...ARE IN LINE TO SEE PLENTY MORE ACTIVITY UNTIL THE COLD FRONT
GOES THROUGH...WE RECOMMEND A FLASH FLOOD WATCH FOR LOZ/SME/JKL GROUPS
FOR TONIGHT.

SURFACE CHARTS HAVE SHOWN DEVELOPING THERMAL AND MOISTURE AXIS AHEAD
OF THE FRONT IN WESTERN KENTUCKY WHICH SHOULD SUSTAIN ITSELF AS THE
FRONT HEADS EAST. MORE CONVECTION SHOULD DEVELOP IN WESTERN KENTUCKY
AND HEAD RAPIDLY EAST THIS EVENING. I DO NOT EXPECT TO SEE TEMPS DROP
MUCH AT ALL THIS EVENING. CATEGORICAL POPS LOOK VERY MUCH IN ORDER
UNTIL THE FRONT GETS THROUGH. THREAT FOR SEVERE SEEMS SMALL...ALTHOUGH
NORTHERN COUNTIES HAVE BEEN ABLE TO RECOVER CONSIDERABLY.

MUCH COOLER AND SLIGHTLY DRIER AIRMASS WILL TRY TO PUSH IN ON
FRIDAY...BUT WILL HAVE TROUBLE GETTING ALL THE WAY TO THE VIRGINIA
BORDER. TROF AXIS WILL REMAIN TO OUR WEST AND NUMEROUS SHORTWAVES MEAN
WE/LL NEED TO KEEP LOW POPS IN FOR AT LEAST THE SOUTHEAST ON FRIDAY.

MODELS HINTING AT A RESURGENCE OF GULF MOISTURE NORTH OF THE LEFTOVER
BAROCLINIC ZONE TO OUR SOUTH FRIDAY NIGHT AND SATURDAY. DID NOT HAVE
TIME TO GET A GREAT LOOK AT THIS SO WOULD RECOMMEND FOLLOWING FWC POPS
FOR THOSE PERIODS AT THIS POINT...SINCE BOTH ETA AND NGM SEEM TO BE
LEANING TOWARD THIS SCENARIO.

THE FOLLOWING GUIDANCE IS FOR COORDINATION PURPOSES ONLY. OFFICIAL
FORECASTS ARE CONTAINED IN THE PRODUCT SDFZFPKY.

JKL  55/63/44/57  +535
LOZ  55/64/45/57  +534

RAB

In the hours before

Special weather statement, Apr 16, 3:42 PM EDT, 3 hours 18 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-170800-

SEVERE WEATHER OUTLOOK FOR EASTERN KENTUCKY
NATIONAL WEATHER SERVICE JACKSON KY
340 PM EST THU APR 16 1998

THE STORM PREDICTION CENTER HAS STATED THAT THERE IS A MODERATE RISK
OF SEVERE THUNDERSTORMS TONIGHT FOR PORTIONS OF EASTERN KENTUCKY WEST
OF A LINE FROM ABOUT MOUNT STERLING TO MIDDLESBORO. THIS AREA INCLUDES
LONDON AND SOMERSET.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS THE REST
OF EAST KENTUCKY. THIS INCLUDES HAZARD...MOREHEAD...PIKEVILLE...AND
JACKSON.

WARM AND MOIST AIR WILL CONTINUE TO SURGE NORTH INTO EASTERN KENTUCKY
OVERNIGHT AHEAD OF A COLD FRONT THAT IS MARCHING SLOWLY ACROSS THE
STATE. STRONG UPPER LEVEL WINDS AND UNSTABLE AIR ARE ALSO CONTRIBUTING
TO THE THREAT OF SEVERE THUNDERSTORMS.

THE MAIN THREAT FROM THUNDERSTORMS TONIGHT WILL BE HEAVY RAINS AND
FLASH FLOODING. MORE HEAVY RAINFALL WILL ONLY AGGRAVATE THE WORSENING
SITUATION ACROSS PORTIONS OF SOUTH-CENTRAL AND SOUTHEAST KENTUCKY.
HOWEVER...DAMAGING WIND GUSTS AND LARGE HAIL CANNOT BE RULED OUT
OVERNIGHT ALONG WITH THE POSSIBILITY OF TORNADOES.

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

THIS IS A POTENTIALLY DANGEROUS WEATHER SITUATION. PLEASE STAY TUNED
TO NATIONAL WEATHER SERVICE RADIO OR OTHER MEDIA SOURCES FOR FURTHER
DETAILS. SHORT TERM FORECASTS...SEVERE WEATHER WATCHES AND WARNINGS
WILL BE ISSUED AS NEEDED TONIGHT IN ORDER TO KEEP YOU INFORMED OF ANY
WEATHER DEVELOPMENTS.

BALLARD
Special weather statement, Apr 16, 4:40 PM EDT, 2 hours 20 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-170800-

SEVERE WEATHER OUTLOOK FOR EASTERN KENTUCKY
NATIONAL WEATHER SERVICE JACKSON KY
340 PM EST THU APR 16 1998

THE STORM PREDICTION CENTER HAS STATED THAT THERE IS A MODERATE RISK
OF SEVERE THUNDERSTORMS TONIGHT FOR PORTIONS OF EASTERN KENTUCKY WEST
OF A LINE FROM ABOUT MOUNT STERLING TO MIDDLESBORO. THIS AREA INCLUDES
LONDON AND SOMERSET.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS THE REST
OF EAST KENTUCKY. THIS INCLUDES HAZARD...MOREHEAD...PIKEVILLE...AND
JACKSON.

WARM AND MOIST AIR WILL CONTINUE TO SURGE NORTH INTO EASTERN KENTUCKY
OVERNIGHT AHEAD OF A COLD FRONT THAT IS MARCHING SLOWLY ACROSS THE
STATE. STRONG UPPER LEVEL WINDS AND UNSTABLE AIR ARE ALSO CONTRIBUTING
TO THE THREAT OF SEVERE THUNDERSTORMS.

THE MAIN THREAT FROM THUNDERSTORMS TONIGHT WILL BE HEAVY RAINS AND
FLASH FLOODING. MORE HEAVY RAINFALL WILL ONLY AGGRAVATE THE WORSENING
SITUATION ACROSS PORTIONS OF SOUTH-CENTRAL AND SOUTHEAST KENTUCKY.
HOWEVER...DAMAGING WIND GUSTS AND LARGE HAIL CANNOT BE RULED OUT
OVERNIGHT ALONG WITH THE POSSIBILITY OF TORNADOES.

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

THIS IS A POTENTIALLY DANGEROUS WEATHER SITUATION. PLEASE STAY TUNED
TO NATIONAL WEATHER SERVICE RADIO OR OTHER MEDIA SOURCES FOR FURTHER
DETAILS. SHORT TERM FORECASTS...SEVERE WEATHER WATCHES AND WARNINGS
WILL BE ISSUED AS NEEDED TONIGHT IN ORDER TO KEEP YOU INFORMED OF ANY
WEATHER DEVELOPMENTS.

BALLARD

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 8:32 PM EDTFlash Flood WarningJKLLee, Owsley5 hr
Apr 15, 9:34 PM EDTFlash Flood WarningJKLLaurel, McCreary, Whitley3 hr
Apr 15, 9:34 PM EDTFlash Flood WarningJKLPulaski, Wayne3 hr
Apr 15, 9:34 PM EDTFlash Flood WarningJKLRockcastle3 hr
Apr 16, 6:30 AM EDTSevere Thunderstorm WarningJKLBath, Fleming60 min
Apr 16, 6:30 AM EDTSevere Thunderstorm WarningJKLBath, Fleming65 min
Apr 16, 2:46 PM EDTFlash Flood WarningJKLPulaski3 hr
Apr 16, 6:16 PM EDTFlash Flood WarningJKLMcCreary, Pulaski, Wayne3 hr
Apr 16, 6:16 PM EDTFlash Flood WarningJKLLaurel, Rockcastle3 hr
Apr 16, 6:16 PM EDTFlash Flood WarningJKLWhitley3 hr
Apr 16, 6:37 PM EDTTornado WarningJKLWayne43 min
Apr 16, 6:37 PM EDTTornado WarningJKLWayne68 min
Apr 16, 7:06 PM EDTSevere Thunderstorm WarningJKLMcCreary49 min
Apr 16, 7:14 PM EDTSevere Thunderstorm WarningJKLRockcastle61 min
Apr 16, 7:20 PM EDTTornado WarningJKLHarlan60 min
Apr 16, 7:26 PM EDTFlash Flood WarningJKLJackson3 hr
Apr 16, 7:29 PM EDTSevere Thunderstorm WarningJKLWhitley61 min
Apr 16, 7:34 PM EDTFlash Flood WarningJKLFleming3 hr
Apr 16, 7:36 PM EDTTornado WarningJKLRockcastle49 min
Apr 16, 7:38 PM EDTTornado WarningJKLMcCreary37 min
Apr 16, 7:41 PM EDTTornado WarningJKLJackson64 min
Apr 16, 7:46 PM EDTSevere Thunderstorm WarningJKLWayne64 min
Apr 16, 7:48 PM EDTTornado WarningJKLWhitley47 min
Apr 16, 7:58 PM EDTSevere Thunderstorm WarningJKLClay62 min

Nearby

Tornado Warnings in Kentucky, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.